Indiana, 2011

Hail and Damaging Winds in Indiana, August 13, 2011

August 13, 2011 · NWS IWX · 13 events in 7 counties and zones

Thunderstorms developed along a cold front extending from Lower Michigan into Missouri during the afternoon and evening hours. Convection north of US 30 remained below severe levels as a result of the influence of morning convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed along a cold front extending from Lower Michigan into Missouri during the afternoon and evening hours. Convection north of US 30 remained below severe levels as a result of the influence of morning convection. Several strong to severe storms affected locations to the south with damaging winds and pocket of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 13, 6:17 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 13, 6:17 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
717 PM EDT SAT AUG 13 2011

.AVIATION /00Z TAFS/...
LINE OF TSTMS ASSOCIATED WITH UPPER LVL DISTURBANCE AND COLD FRONT
IS CURRENTLY MOVING THRU SBN TERMINAL AND WILL AFFECT FWA AFTER
0Z. HAVE CONTINUED WITH TEMPO TSRA GROUP FOR MVFR CONDITIONS AND
GUSTY WINDS THROUGH THE NEXT COUPLE OF HOURS. SCATTERED SHOWERS
SHOULD CONTINUE OVERNIGHT INTO EARLY AFTERNOON ON SUNDAY UNDER
CYCLONIC FLOW. VISBYS AND CIGS WILL DIP INTO MVFR CATEGORY
OVERNIGHT WITH STRATOCU DECK BEHIND STORMS. EXPECT THIS TO PERSIST
INTO SUN AFTN BEFORE CLEARING OUT. WINDS WILL INCREASE FROM THE
NNW AS SURFACE LOW DEEPENS AND MOVES EAST OUT OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 250 PM EDT SAT AUG 13 2011/

SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/

STRONG VORT MAX/SHRTWV MOVG ESE THROUGH THE MID MS VALLEY THIS AFTN
WILL CONT TO AMPLIFY AS IT MOVES ACROSS OUR AREA OVERNIGHT.
ASSOCIATED SFC LOW RATHER WK BUT SHOULD GRADUALLY DEEPEN AS THE LOW
MOVES EAST AND UPR TROF CONTS TO AMPLIFY OVER THE NEXT 24-36HRS.
LINE OF TSTMS HAS DEVELOPED ALONG THE SFC FRONT AND WAS MOVG E-SE
ACROSS LM/NE IL THIS AFTN. UNSTABLE AIRMASS WITH SBCAPE 2-2.5KJ/KJ
AND DCAPE >1KJ/KG WILL OVERSPREAD THE CWA LATE THIS AFTN/EVE AS THIS
LINE MOVES THROUGH. 0-6KM SHEAR LIMITED BUT NEAR 30KT WHICH SHOULD
BE SUFFICIENT FOR SOME STORM ORGANIZATION. FREEZING LEVELS ALSO
SEASONABLY LOW AROUND 11KFT SUPPORTING POTENTIAL FOR LARGE HAIL WITH
STRONGER CELLS. THUS...SVR TSTM WATCH IN EFFECT UNTIL 800 PM.
CURRENT INDICATIONS ARE THAT THIS WATCH SHOULD BE ABLE TO BE CLEARED
BEHIND THE LINE/CDFNT EARLY ACROSS NW PORTION OF CWA LATE THIS AFTN.
SCT SHOWERS OR PATCHY LIGHT RAIN LIKELY TO DVLP BEHIND THE FRONT
OVERNIGHT AS LOW LEVEL CYCLONIC FLOW STRENGTHENS AND UPR LEVEL TROF
MOVES THROU THE AREA. THIS ACTIVITY SHOULD GRADUALLY END FROM W-E
ACROSS THE CWA SUNDAY AFTN/EVE AS THE LOW CONTS TO THE EAST.

LITTLE CHANGE TO PREV FCST TEMPS. MIXING AND CLOUDINESS LIKELY WILL
HOLD MINS ABOVE MOS FCST NEXT COUPLE OF NIGHTS. LIKEWISE CLOUD COVER
SHOULD LIMIT TEMP RISES BLO MOS FCST EAST ON SUNDAY.

LONG TERM...
MONDAY THROUGH FRIDAY.

MAIN CHALLENGE OF PERIOD IS TIMING AND STRENGTH OF SYSTEM PROGGED TO
MOVE THROUGH DURING THE MIDDLE OF THE WEEK. HIGH PRESSURE WILL BEGIN
TO DRIFT SOUTHEAST INTO THE AREA ON MONDAY AS UPPER TROUGH DEPARTS
TOWARDS THE EAST COAST. DRY CONDITIONS EXPECTED MONDAY AND TUESDAY
AS SURFACE RIDGE SLOWLY DRIFTS EAST ACROSS REGION. FOCUS THEN SHIFTS
TO SYSTEM DEVELOPING NEAR THE NW PACIFIC COAST. UPPER LOW WILL SLIDE
EASTWARD INTO SOUTHERN BC BY MONDAY NIGHT AND THEN ACCELERATE
EASTWARD ACROSS THE NORTHERN CONUS IN RESPONSE TO HEIGHT FALLS AND
JET ROUNDING THE BASE OF A BROAD TROUGH AS RIDGE BEGINS TO FLATTEN
BY MIDWEEK. SHORTWAVE DISTURBANCE WILL RIDE OVER THE TOP OF THE
RIDGE AND MOVE SOUTHEAST INTO THE AREA BY WEDNESDAY. GFS CONTINUES
TO BE MORE AGGRESSIVE THAN ECMWF WITH MOISTURE RETURN AND FORCING
AHEAD OF THE SHORTWAVE AND DEPICTS A MORE ACTIVE PATTERN. SUSPECT
MUCH OF WEDNESDAY WILL BE DRY AS RIDGING ATTEMPTS TO HOLD ON
THEREFORE LEFT DRY GRIDS AS IS FOR NOW. LOOKS LIKE BEST SHOT FOR
PRECIP REMAINS OVERNIGHT ON WEDNESDAY INTO THURSDAY WITH THE
APPROACH OF WEAK COLD FRONT AND BETTER FORCING. DID NOT DEVIATE MUCH
FROM GOING POP GRIDS GIVEN DISCREPANCIES BETWEEN MODEL SOLUTIONS
THIS FAR OUT.

TEMPERATURES WILL BEGIN AROUND NORMAL FOR THE START OF THE PERIOD
AND SLOWLY BEGIN TO WARM INTO THE MID 80S BY WEDNESDAY AS FLOW
SHIFTS FROM THE NW TO MORE SOUTHERLY WITH WAA BENEATH THE RIDGE.
HIGHS WILL THEN DROP A FEW DEGREES FOR THURS AND FRI AFTER FROPA.
LOWS WILL BE AROUND OR JUST ABOVE NORMAL THRU THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 2 PM EDT MONDAY FOR
     LMZ043-046.

&&

SHORT TERM...JT
LONG TERM...OBERGFELL
AVIATION...OBERGFELL
Hazardous weather outlook, Aug 13, 12:12 PM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 PM EDT SAT AUG 13 2011

INZ003-LMZ043-046-MIZ077-141715-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
112 PM EDT SAT AUG 13 2011 /1212 PM CDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
AREA THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE TO HIGH RIP CURRENT RISK SUNDAY AND MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY SUNDAY AND MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-141715-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
112 PM EDT SAT AUG 13 2011 /1212 PM CDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
AREA THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 13, 5:43 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 W GROVERTOWN          41.38N  86.58W
08/13/2011  E0.50 INCH       STARKE             IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101319

FISHER
Local storm report, Aug 13, 5:45 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 NE NORTH JUDSON       41.26N  86.72W
08/13/2011  E0.25 INCH       STARKE             IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101320

FISHER
Special weather statement, Aug 13, 5:51 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT SAT AUG 13 2011

INZ014-132315-
MARSHALL IN-
651 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS MOVING INTO CENTRAL MARSHALL COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLYMOUTH...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH...
  ARGOS...
  BOURBON...
  LINKVILLE...
  LAKE OF THE WOODS...
  INWOOD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4135 8646 4143 8646 4144 8607 4122 8607
      4124 8647 4133 8647 4135 8647
TIME...MOT...LOC 2251Z 271DEG 25KT 4133 8638

FISHER
Special weather statement, Aug 13, 5:53 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EDT SAT AUG 13 2011

INZ004-005-014-016-132330-
ELKHART IN-KOSCIUSKO IN-MARSHALL IN-ST. JOSEPH IN-
653 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN KOSCIUSKO...
NORTHEASTERN MARSHALL...EASTERN ST. JOSEPH AND ELKHART COUNTIES IN
NORTH CENTRAL INDIANA...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MISHAWAKA TO
BREMEN...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  NAPPANEE...
  SIMONTON LAKE AND ELKHART...
  DUNLAP...
  GOSHEN...
  SYRACUSE...
  WAKARUSA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4176 8573 4140 8571 4142 8617 4174 8617
TIME...MOT...LOC 2253Z 270DEG 23KT 4170 8611 4142 8610
Special weather statement, Aug 13, 5:57 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EDT SAT AUG 13 2011

INZ012>015-132330-
FULTON IN-MARSHALL IN-PULASKI IN-STARKE IN-
557 PM CDT SAT AUG 13 2011

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN MARSHALL AND
NORTHWESTERN FULTON COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHERN
PULASKI IN NORTHWEST INDIANA...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF NORTH JUDSON...OR 9 MILES
NORTHWEST OF WINAMAC...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  CULVER...
  RIPLEY...
  BEARDSTOWN AND BASS LAKE...
  ORA AND VANMETER PARK...
  MONTEREY...DELONG AND LAKE BRUCE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING/800 PM EDT SATURDAY EVENING/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4122 8636 4101 8638 4105 8684 4122 8683
TIME...MOT...LOC 2256Z 272DEG 18KT 4114 8671
Local storm report, Aug 13, 6:02 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 NE BASS LAKE          41.22N  86.58W
08/13/2011  E0.25 INCH       STARKE             IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101321

FISHER

The radar

The Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 13, 6:39 PM EST to 6:40 PM EST
Where
Cass County, 0.69 mi S of Lake Cicott
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -86.520

Emergency management officials reported multiple trees down around Lake Cicott.

Thunderstorm Wind, Cass

When
August 13, 6:49 PM EST to 6:50 PM EST
Where
Cass County, 1.05 mi E of Dunkirk
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.380

Emergency management officials reported multiple trees down in and around Logansport. At least one tree was down onto power lines on the west side of Logansport.

Thunderstorm Wind, Miami

When
August 13, 7:10 PM EST to 7:11 PM EST
Where
Miami County, 0.69 mi S of Bunker Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.660, -86.100

Emergency management officials reported several tree limbs down onto power lines in the Bunker Hill area as well as remaining portions of southern Miami county.

Thunderstorm Wind, Miami

When
August 13, 7:20 PM EST to 7:21 PM EST
Where
Miami County, 0.69 mi S of Chili
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.860, -86.030

Emergency management officials reported a large tree fell onto a car. The car was unoccupied at the time. Damage to the car is estimated at $10,000.

Thunderstorm Wind, Wabash

When
August 13, 7:24 PM EST to 7:25 PM EST
Where
Wabash County, 0.52 mi E of Stockdale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -85.940

Emergency management officials reported trees down in the Stockdale area.

Thunderstorm Wind, Wabash

When
August 13, 7:33 PM EST to 7:34 PM EST
Where
Wabash County, 0.52 mi E of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -85.790

A trained spotter estimated 60 mph wind gusts.

Hail, Wabash

When
August 13, 7:33 PM EST to 7:34 PM EST
Where
Wabash County, 0.42 mi ENE of Urbana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.901, -85.792

Thunderstorm Wind, Grant

When
August 13, 7:40 PM EST to 7:41 PM EST
Where
Grant County, 0.87 mi NE of Gas City
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.490, -85.610

Trained spotters reported trees down across the county. One large tree was blocking the road at State Route 18 and Western Avenue.

Thunderstorm Wind, Blackford

When
August 13, 7:58 PM EST to 7:59 PM EST
Where
Blackford County, Hartford City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.450, -85.370

Several trees and power lines were reported down in Hartford City as well as through the county.

Thunderstorm Wind, Blackford

When
August 13, 7:58 PM EST to 7:59 PM EST
Where
Blackford County, Hartford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -85.370

Trained spotters reported estimated wind gusts of at least 60 mph.

Hail, Adams

When
August 13, 8:03 PM EST to 8:04 PM EST
Where
Adams County, 0.69 mi N of Linn Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -85.030

Hail, Adams

When
August 13, 8:19 PM EST to 8:20 PM EST
Where
Adams County, 1.38 mi N of Berne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -84.950

Thunderstorm Wind, Jay

When
August 13, 8:38 PM EST to 8:39 PM EST
Where
Jay County, Portland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.430, -84.980

Law enforcement officials reported several trees and power lines down across southern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336929, 336951, 336954, 336962, 336973, 336999, 337004, 336982, 336990, 337001, 336926, 336927, 336993.